Tornadoes · United States · Missouri · 2024

EF1 tornado, Butler to Piper, Missouri, April 27, 2024

From Butler to Piper, this EF1 tornado ran 10.1 miles across Bates and Henry counties on April 27, 2024, touching down at 8:30 PM CDT and reaching 250 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 27, 2024
Touchdown
8:30 PM CDT (01:30 UTC)
Lifted
8:46 PM CDT (01:46 UTC)
On the ground
16 minutes
Path length
10.1 miles (16.3 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Counties
Bates and Henry counties
Touchdown point
38.360, -94.222
Lift-off point
38.434, -94.060
Record number
2404271930-01

The damage survey

43 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • Trees uprooted to the northwest and to the east. Trunk sizes varied (6-15 inches).
  • Very large tree uprooted to the northeast.
  • Multiple branches broken at this residence. Most branches aligned to the east, but some variability was present.
  • Multiple trees broken around halfway up. Trunk size around 6 inches.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the afternoon and evening hours of April 27, severe storms impacted much of the WFO Kansas City county warning area.

This tornado began just east of Route YY and just south of State Highway 52 southeast of Butler in Bates County, where minor tree damage was observed. The tornado strengthened as it moved east-northeast toward SH 52, snapping or uprooting several trees at a residence just south of the highway. The fallen trees were in a variety of directions, confirming the presence of a tornado. The tornado continued along the highway east past Route N, where power poles were damaged and additional minor tree damage was observed. The last signs of damage were just east of Route N, where small limbs were downed at a residence.

NWS Storm Survey confirmed a relatively long-track QLCS EF-1 tornado. This EF1 tornado began just south of Route 18 east of Passaic. Some of the worst damage of the tornado affected a farm property, where one outbuilding collapsed, another had a garage door blown off, and multiple trees were damaged or uprooted. Large debris from the damaged property was blown well northeast, in some cases over 100 yards. The tornado tracked northeast, damaging a grove of trees to the south of SH 18 and producing minor damage to an outbuilding and mobile home on the north side of the highway. The tornado then tracked northeast to Route T, producing sporadic tree damage and some minor property damage. The damage track continues east-northeast along County Road 13004, with continued sporadic tree damage. One of the larger trees fell onto a residence, damaging the property as well as to power lines. Intermittent tree damage continues northeast to Route BB and County Road 13003, with more significant tree damage eastward along Sunset Drive just west of the Henry County line. Damage becomes more intermittent eastward into Henry County, with no damage observed a half mile past the county line. However, much of this area north of 400 Road in Henry County is inaccessible, so it is possible the tornado continued a short distance longer to the north or northeast of the end of the track.

NWS Storm Survey confirmed a relatively long-track QLCS EF-1 tornado. This EF1 tornado began just south of Route 18 east of Passaic. Some of the worst damage of the tornado affected a farm property, where one outbuilding collapsed, another had a garage door blown off, and multiple trees were damaged or uprooted. Large debris from the damaged property was blown well northeast, in some cases over 100 yards. The tornado tracked northeast, damaging a grove of trees to the south of SH 18 and producing minor damage to an outbuilding and mobile home on the north side of the highway. The tornado then tracked northeast to Route T, producing sporadic tree damage and some minor property damage. The damage track continues east-northeast along County Road 13004, with continued sporadic tree damage. One of the larger trees fell onto a residence, damaging the property as well as to power lines. Intermittent tree damage continues northeast to Route BB and County Road 13003, with more significant tree damage eastward along Sunset Drive just west of the Henry County line. Damage becomes more intermittent eastward into Henry County, with no damage observed a half mile past the county line. However, much of this area north of 400 Road in Henry County is inaccessible, so it is possible the tornado continued a short distance longer to the north or northeast of the end of the track.

A brief EF0 tornado occurred north of Montrose from the same mesovortex that produced the tornado just southeast of Butler. The first signs of damage occurred just west of Route K, where a farm building had metal roofing damage, and small trees were downed. A larger tree was split just east of Route K, with other minor limbs downed in the area. The tornado moved through generally inaccessible property before reaching Route RA between County Roads 250 and 320, where multiple trees suffered damage. No damage was noted farther west or east of this path. Given that the tree damage was in a variety of directions, the damage confirms the presence of a brief tornado. The office also received spotter video of a power flash in this general area, with a strong indication of rotation on radar.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:06 PM CDT, 2 hours 24 minutes earlier. Its key messages:

  • Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
  • Strong to potentially severe storms linger into Sunday.
  • Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 6:06 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Another round of severe storms possible this afternoon and evening.
  All severe hazards are possible during the day with a trend
  to flooding/ flash flooding overnight.

- Strong to potentially severe storms linger into Sunday.

- Unsettled pattern continues Tuesday through the end of next
  week. Best potential for additional severe storms is Tuesday
  afternoon and evening.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 604 PM CDT Sat Apr 27 2024

Scattered thunderstorms becoming more widespread across the
metro through 04Z. Convection is expected to shift focus farther
to the southeast this evening. Potential for strong wind gusts
and large hail in the thunderstorms. MVFR stratus develops
behind the convection, and lingers through at least mid-day
Sunday with breezy south winds continuing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.
     Wind Advisory until 7 PM CDT this evening for MOZ011-012-020.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
     102>105.
     Wind Advisory until 7 PM CDT this evening for KSZ025-102.

&&

DISCUSSION...CDB
AVIATION...Collier
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 27, 5:47 PM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
547 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             1 NNE Spickard          40.26N 93.58W
04/27/2024  M1.00 Inch       Grundy             MO   Emergency Mngr

            1 inch hail reported by emergency manager.

&&

RC
Local storm report, Apr 27, 5:58 PM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
558 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tornado          3 SE Gentry             40.31N 94.38W
04/27/2024                   Gentry             MO   Emergency Mngr

            Metal roof torn off residence. Metal in
            trees and some 4-6 inch limbs down. Time
            estimated via radar.

&&

BP
Local storm report, Apr 27, 6:16 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
616 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             3 ESE Trenton           40.06N 93.56W
04/27/2024  E1.00 Inch       Grundy             MO   Emergency Mngr

            Quarter-sized hail reported by emergency
            manager.

&&

RC
Local storm report, Apr 27, 6:58 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
658 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             Osgood                  40.20N 93.35W
04/27/2024  E1.00 Inch       Sullivan           MO   Law Enforcement

            1 inch hail reported near Osgood. Time
            estimate via radar.

&&

BP
Local storm report, Apr 27, 7:27 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
727 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tornado          2 E Laclede             39.78N 93.14W
04/27/2024                   Linn               MO   Trained Spotter

            Brief touchdown west of Brookfield. Time
            estimated from radar.

&&

BMW
Local storm report, Apr 27, 7:39 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
739 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Gst     Independence            39.09N 94.41W
04/27/2024  E60 MPH          Jackson            MO   Public

            Also observed minor ponding. Relayed via
            social media.

&&

BP

The surface observations

Harrisonville (LRY), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the touchdown began at 01:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 27, 2024

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2710:11 AM CDTEF1Roger Mills, OK0.750$5,000
April 2710:18 AM CDTEF0Roger Mills, OK0.110
April 271:21 PM CDTEF1Garfield, OK0.8100$5,000
April 272:05 PM CDTUnratedBrown, KS3.925
April 272:15 PM CDTUnratedDoniphan, KS0.01
April 272:31 PM CDTEF0Nemaha, KS1.020
April 272:39 PM CDTEF1Kay, OK2.630$20,000
April 272:45 PM CDTEF0Nemaha, KS0.675
April 272:54 PM CDTEF1Kay, OK1.075$75,000
April 273:06 PM CDTEF2Knox, TX12.31,000$100,000
April 273:20 PM CDTEF0Payne, OK5.230$10,000
April 273:28 PM CDTEF2Cowley, KS1.3100
April 273:36 PM CDTEF1Cowley, KS0.620
April 274:08 PM CDTEF1Baylor, TX12.7300$100,000
April 274:10 PM CDTEF0Caddo, OK0.820
April 274:12 PM CDTEF1Gentry, MO11.6250
April 274:29 PM CDTEF1Canadian, OK6.8150$100,000
April 274:30 PM CDTEF1Elk, KS0.050
April 273:35 PM MDTEF0Hamilton, KS0.110
April 274:39 PM CDTEF1Elk, KS0.540
April 274:42 PM CDTUnratedElk, KS0.015
April 274:54 PM CDTUnratedElk, KS0.030
April 274:58 PM CDTEF0Grundy, MO4.075
April 275:15 PM CDTUnratedBaylor, TX0.620
April 275:35 PM CDTUnratedWilson, KS0.010
April 275:56 PM CDTUnratedWilson, KS0.010
April 276:11 PM CDTEF0Chautauqua, KS0.020
April 276:11 PM CDTEF0Chautauqua, KS0.010
April 276:23 PM CDTEF0Wichita, TX1.530
April 276:37 PM CDTUnratedLinn, MO0.15
April 276:43 PM CDTEF1Wichita, TX to OK6.5100$32,000
April 277:45 PM CDTUnratedMontgomery, KS0.020
April 277:55 PM CDTUnratedComanche, OK0.320
April 278:16 PM CDTUnratedOsage, OK0.175
April 278:23 PM CDTEF1Bates, MO2.5150
April 278:45 PM CDTEF0Henry, MO2.4150
April 278:53 PM CDTEF1McClain, OK4.4225$44,000
April 279:12 PM CDTEF1McClain, OK0.540$2,000
April 279:16 PM CDTEF1Johnston, OK4.7150$50,000
April 279:17 PM CDTEF0McClain, OK1.740$2,000
April 279:20 PM CDTEF2McClain, OK4.9125$200,000
April 279:29 PM CDTEF1Cleveland, OK3.5200$100,000
April 279:42 PM CDTEF2Carter, OK11.340019$20 million
April 279:45 PM CDTEF1Oklahoma, OK8.5150$300,000
April 279:50 PM CDTUnratedWilson, KS0.010
April 2710:15 PM CDTEF1Pontotoc, OK1.530$10,000
April 2710:16 PM CDTEF1Lincoln, OK10.3250$30,000
April 2710:23 PM CDTEF3Sulphur tornado, OK9.9440130$10 million
April 2710:29 PM CDTEF0Morgan, MO3.550
April 2710:36 PM CDTEF3Holdenville tornado, OK27.91,76024$1.8 million
April 2710:37 PM CDTEF1Pontotoc, OK8.4500$250,000
April 2710:45 PM CDTEF0Carter, OK0.530
April 2710:59 PM CDTEF1Moniteau, MO1.730$200,000
April 2711:07 PM CDTEF1Murray, OK5.9250$200,000
April 2711:08 PM CDTEF4Marietta–Dickson–Baum tornado, OK26.890016$151 million
April 2711:21 PM CDTEF1Murray, OK3.5100$2,000
April 2712:01 AM CDTEF1Okmulgee, OK11.31,400$2.0 million
April 2712:14 AM CDTEF1Okmulgee, OK8.91,100$75,000
April 2712:22 AM CDTUnratedJohnston, OK1.1200
April 2712:28 AM CDTEF1Muskogee, OK6.2800

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.